Any vitamin deficiency that leads to dry skin can eventually lead to your skin peeling or flaking. In most cases, however, a deficiency has to be severe before you start experiencing such symptoms. If you have an autoimmune or inflammatory disease – some of which can cause peeling skin -- talk to your doctor before taking vitamin supplements, especially if you're taking a prescription drug.
Niacin, or vitamin B3, is essential for the health of skin. A severe deficiency of niacin can lead to pellagra, a skin condition characterized by scaly skin sores. As the skin cracks, you might experience peeling, raw skin and a dark rash. You might also experience peeling of the tongue and lips. A niacin-rich diet should include plenty of canned white tuna, peanuts, salmon and green peas.
Video of the Day
Biotin, or vitamin B-7, is also an essential vitamin for the health of your skin. A biotin deficiency can cause scaly skin. As the deficiency progresses, dermatitis becomes more pronounced, leading to inflammation, loss of hair and dark scales. Lack of biotin can also worsen symptoms of eczema and psoriasis, which in turn can lead to more peeling skin.
Vitamin A Overdose
When it comes to vitamin A, too much – not too little — can cause skin to peel. This happens when you apply vitamin A topically in the form of creams or gels, but it also happen if you take large dosages of vitamin A orally, according to board-certified dermatologist Dr. Audrey Kunin on her website Derma Doctor.
Other Reasons for Skin Peeling
Peeling skin can occur for several reasons. According to website Better Medicine, environmental allergens, infections and sunburn can lead to peeling skin. You can also experience peeling as a side effect of using some topical acne creams or anti-wrinkle serums. People who have skin conditions such as psoriasis or eczema often experience peeling as one of the symptoms. If you feel your diet is well balanced, but are still experiencing peeling skin, ask your doctor to run a series of tests to figure out what's causing the problem.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.